Management of Adverse Events of Antipsychotic Medications in Hospice Patients

 In Adverse Events

Antipsychotic medications cause four main extrapyramidal symptoms: pseudo-parkinsonism, akathisia, acute dystonia and tardive dyskinesia. (Tardive dyskinesia, tardive dystonia and neuroleptic malignant syndrome associated with prolonged treatment of antipsychotic medications are not typically seen in hospice patients and will not be included in this discussion.)

Acute dystonia involves with spastic contractions of the muscles, most commonly, in the head and neck. It can occur after a single dose of the antipsychotic agent or days after initiating treatment. Acute dystonic reactions can be life threatening if left untreated. Signs and symptoms are often resolved within 10 minutes of using IM or IV benztropine or diphenhydramine.

Akathisia is commonly described as “anxiety” or “agitation” due to the patient’s presentation of inner motor restlessness. Therefore, it can be difficult to differentiate akathisia from psychiatric anxiety and agitation. Although it is more likely with older generation (traditional) agents, it can also be seen with second-generation antipsychotics. Treatment options include: dose reduction, addition of a low-dose beta blocker (propranolol 20-40mg/d) or a low-dose benzodiazepine (lorazepam 0.5mg q12h).

Pseudo-parkinsonism is a reversible syndrome that include extra-pyramidal symptoms (EPS) such as: stiff posture, shuffling gait, masked facial expression and slow pill-rolling finger tremors. It is often dose-related, therefore it is frequently managed by dose reduction. Most patients recover within two months, and often recover within hours or days of reducing the dose. Anticholinergic drugs are best avoided in older patients because they may cause confusion as well as worsening tardive dyskinesia. Anti-parkinsonism medications such as amantadine may be used to treat drug-induced Parkinsonism. However, it is more suitable for younger patients with drug-induced Parkinsonism as they may also cause confusion and sometimes psychosis in older people. Prophylactic anticholinergics (eg. benztropine and trihexyphenidyl) and anti-parkinsonism medications for hospice patients with prior history of EPS and for those treated with relative high doses of antipsychotic drugs are not recommended due to unfavorable risk profile in older patients.

First generation antipsychotics (FGA) such as haloperidol have been thought to cause more EPS than second-generation antipsychotics (SGA). In fact, recent clinical trial has found there was no statistically significant difference between the treatment groups (FGA vs. SGA) in terms of EPS profile.(1) A systematic review and meta-analysis also compared the new generation antipsychotics versus low-potency conventional antipsychotics and have shown that optimum doses of low-potency conventional antipsychotics might not induce more EPS than new generation drugs.(2) EPS is a potential risk for all antipsychotics so early detection and effective management are important to reduce complications. The use of first generation antipsychotics should not be disregarded due to its risk of EPS and in fact, the older class of drugs are usually associated with better outcomes and lower costs.

References

  1. Peluso MJ, Lewis SW, Barnes TR, Jones PB. Extrapyramidal motor side-effects of first-and second-generation antipsychotic drugs. Br J Psychiatry. 2012 May;200(5):387-92.
  2. Leucht S, Wahlbeck K, Hamann J, Kissling W. New generation antipsychotics versus low-potency conventional antipsychotics: a systematic review and meta-analysis. Lancet. 2003;361(9369):1581–1589.

Leave a Comment